Colorado, 2021

Flash Flood and Damaging Winds in Colorado, August 20, 2021

August 20, 2021 · NWS BOU · 3 events in 2 counties and zones

Localized flash flooding occurred along Big Bear Road in the Cameron Peak burn area during the early morning hours. Later in the day, a severe thunderstorm produced damaging winds in and around Keenesburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Localized flash flooding occurred along Big Bear Road in the Cameron Peak burn area during the early morning hours. Later in the day, a severe thunderstorm produced damaging winds in and around Keenesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 19, 8:21 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 19, 8:21 PM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
921 PM MDT Thu Aug 19 2021

.UPDATE...
Issued at 920 PM MDT Thu Aug 19 2021

There is some lingering convection going on in the mountains and
over the northern and northeastern border area of the plains. Some
of the models are continuing to show additional rainfall over,
the already soaked, eastern Phillips County. This area has
already experienced significant widespread flooding.

Some of the models are also continuing to show a line of showers
and storms come across the CWA overnight associated with the
upper trough axis passage.

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 130 PM MDT Thu Aug 19 2021

Main concern through this evening remains the severe threat across
the northeast plains of Colorado this afternoon and evening, and
flash flood threat across the fire burn scars through this afternoon.
Severe thunderstorm watch has just been issued for much of the
northeast plains of Colorado through this evening.

Currently, unseasonably  strong upper low spinning across far
northwest Utah with scattered showers and thunderstorms ongoing
across western Colorado. Thunderstorms now developing across our
mountains, mainly along and east of the Continental Divide and
across the foothills. Stronger storms are also developing further
east along some convergence across eastern Washington county.
Surface dewpoints holding in the 50s with some mid 60s across the
far plains Given latest model guidance, the best chance still
looks to be along and north of a line from Denver to Akron
including the far northeast corner as well which will be just
north and northeast of the surface low.  Given dewpoints in the
60s, mixed layer CAPE values 1000-2000j/kg. Main threats will be
damaging winds up to 60 mph and hail up to 2 inch diameter hail.
Could even see a low tornado threat over the far northeast corner
through the evening with decent shear profile in place. Lesser
threats of severe weather further south across the Palmer Divide
to low level drying with the southwest flow.

Across the mountains and nearby plains the storms will have shifted
north and east by early evening with a rather quiet evening
expected. However the back of the trof approaches later tonight,
could see a line of showers and thunderstorms develop. Latest HRRR
showing this between 08-12z tonight through early Friday morning. As
the upper trof moves across, expect increasing subsident and drying
westerly flow. Cross sections show wind gusts up to 60 mph over
higher mountains and foothills for Friday morning. Expect decreasing
winds Friday afternoon as the trof moves further away from northern
Colorado.  Temperatures will remain on the cooler side, with
readings mainly in the lower 80s across the plains.

.LONG TERM...(Friday night through Thursday)
Issued at 230 PM MDT Thu Aug 19 2021

Quieter weather can be expected for most of this period. We'll
start off fairly dry across our forecast area with downslope flow
in place Friday evening. Winds will diminish in the early evening
hours with decreasing flow aloft and mixing. There is a small risk
we could see some weak convection over the Palmer Divide area
including Lincoln County overnight. Those shower/storm chances
would be due to weak mid level moisture convergence, but they
wouldn't be much.

By Saturday, warm advection will occur in moderate southwest flow
aloft. This will result in breezy and somewhat warmer conditions.
We can't rule out a couple late day showers/storms with just
enough destabilization and moisture returning in the southwest
flow aloft. Most of that chance would be over the mountains.

For Sunday through early next week, the ensembles point to a
continuation of somewhat drier but warm west/southwest flow aloft
over the forecast area. High temperatures will likely return to
the lower 90s for the lower elevations by Sunday, and remain in
place Monday and Tuesday.

There is fair ensemble agreement that we cool and moisten a little
toward next Wednesday, leading to a little higher chance of
storms over the forecast area by the middle part of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 916 PM MDT Thu Aug 19 2021

Will go with some weak drainage winds at DIA kicking in around 05
or 06Z. Before 12Z, the upper trough axis is supposed push across
with west and northwesterly winds at the airport after that.
There could be some convection associated with the upper trough
axis around 12Z as well so left the "VCTS" in the TAF.

&&

.HYDROLOGY...
Issued at 130 PM MDT Thu Aug 19 2021

There is the increasing threat of flash flooding over the burn
scars this afternoon, especially across Cameron Peak and Calwood
burn scars with more moisture and heating resulting in higher
instability. Could see a quick 1/2 to 3/4 of an inch of rain in 30
minutes or less with the stronger storms. The storm motions will
be moving quite fast but given he moisture and strength it won't
take much to result in a situation. Have increased our flash flood
threat to the elevated category today for Cameron Peak and
Calwood with a slightly lesser threat over Williams Fork and East
Troublesome. Also could be a flood threat across the far northeast
plains with strong to severe storms given the pw values through
this evening.

Friday through Monday will be mostly dry with no flash flood
threat. A couple weak showers and thunderstorms will be possible
Saturday into early next week. However, moisture will be limited
with little rainfall expected with this activity.

There could be a limited flash flood threat developing for the
burn scars toward Wednesday if some monsoon moisture returns to
the region. There seems to be reasonable agreement of this
increase in moisture per model ensemble guidance.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......RJK
SHORT TERM...Entrekin
LONG TERM....Barjenbruch
AVIATION.....RJK
HYDROLOGY....Entrekin
Hazardous weather outlook, Aug 19, 8:55 AM MST, 16 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
955 AM MDT Thu Aug 19 2021

COZ030>051-201600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
955 AM MDT Thu Aug 19 2021

...SEVERE STORMS POSSIBLE ACROSS NORTHEAST PLAINS...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in areal coverage over
the northern mountains through early this afternoon, then followed
by several rounds of showers and storms during the afternoon.
Some of these storms will produce brief heavy rain and wind gusts
up to 60 mph. There is an increasing flash flood threat mainly across
the burn scars from late morning through late afternoon, especially
over Cameron Peak and Calwood burn scars.

Over the plains, scattered storms will develop this afternoon.
Some of the storms could be severe with wind gusts to 60 mph and
hail up to two inches in diameter. The threat of severe storms is
greatest north of a line from Denver to Akron between 3 PM and 9
PM. An isolated tornado is possible, most likely over the northeast
corner of Colorado after 4 PM. Showers and thunderstorms will
decrease overnight, but it will remain windy over the mountains
and higher east slopes of the Front Range.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty west to northwest winds will prevail Friday behind the
exiting storm system. Over far northern Colorado and in the
foothills, wind gusts up to 40 mph are expected. A few gusts to
60 mph will be possible Friday in the wind prone areas of the
foothills.

It will be windy at times through the weekend. There is only a
slight chance for showers and thunderstorms over the mountains and
foothills Saturday, otherwise dry conditions are expected into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 PM, especially along and
north of a line from Denver to Akron.

In the hours before

Local storm report, Aug 19, 7:59 PM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
859 PM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HEAVY RAIN       7 SE HOLYOKE            40.51N 102.21W
08/19/2021  M7.50 INCH       PHILLIPS           CO   LAW ENFORCEMENT

0844 PM     HEAVY RAIN       4 ESE PLEASANT VALLEY   40.59N 102.06W
08/19/2021  M7.00 INCH       PHILLIPS           CO   PUBLIC

0840 PM     FLASH FLOOD      8 SSE PLEASANT VALLEY   40.50N 102.07W
08/19/2021                   PHILLIPS           CO   PUBLIC

            THREE 6 INCH RAIN GAUGES ON HIS FARM
            OVERFLOWED.

0836 PM     HEAVY RAIN       3 SW HOLYOKE            40.54N 102.34W
08/19/2021  M3.94 INCH       PHILLIPS           CO   PUBLIC

0827 PM     FLASH FLOOD      7 SSW PLEASANT VALLEY   40.52N 102.17W
08/19/2021                   PHILLIPS           CO   TRAINED SPOTTER

            WIDESPREAD FLOODING OF ROADS, DITCHES, AND
            FIELDS. AT LEAST ONE ROAD CROSSING FRENCHMAN
            CREEK ARE IMPASSABLE. FRENCHMAN CREEK AND
            OTHER STREAMS HAVE SIGNIFICANT FLOODING.

0813 PM     HEAVY RAIN       4 ESE PLEASANT VALLEY   40.59N 102.06W
08/19/2021  M6.61 INCH       PHILLIPS           CO   PUBLIC

0808 PM     HEAVY RAIN       5 S HOLYOKE             40.51N 102.30W
08/19/2021  M5.29 INCH       PHILLIPS           CO   PUBLIC

0805 PM     FLASH FLOOD      5 WSW PLEASANT VALLEY   40.59N 102.20W
08/19/2021                   PHILLIPS           CO   PUBLIC

            SIGNIFICANT FLASH FLOODING 6 MILES EAST OF
            HOLYOKE ON U.S. HIGHWAY 6.

0758 PM     FLASH FLOOD      1 E HOLYOKE             40.59N 102.28W
08/19/2021                   PHILLIPS           CO   PUBLIC

            SEVERAL HOUSES HAD WATER RISE UP TO THE
            FRONT DOORS.

0755 PM     HEAVY RAIN       1 E HOLYOKE             40.59N 102.28W
08/19/2021  M3.40 INCH       PHILLIPS           CO   PUBLIC

0753 PM     HEAVY RAIN       2 N AMHERST             40.71N 102.17W
08/19/2021  M2.00 INCH       PHILLIPS           CO   PUBLIC

0752 PM     HEAVY RAIN       1 NE AMHERST            40.69N 102.15W
08/19/2021  E2.48 INCH       PHILLIPS           CO   PUBLIC

0737 PM     FLASH FLOOD      HOLYOKE                 40.59N 102.30W
08/19/2021                   PHILLIPS           CO   LAW ENFORCEMENT

            SIGNIFICANT STREET FLOODING INCLUDING MAIN
            STREET IN AND NEAR HOLYOKE.

0522 PM     TSTM WND GST     2 ESE HOLYOKE           40.57N 102.28W
08/19/2021  M66 MPH          PHILLIPS           CO   ASOS

            HOLYOKE AIRPORT.

0520 PM     TORNADO          6 SSW PLEASANT VALLEY   40.53N 102.14W
08/19/2021                   PHILLIPS           CO   TRAINED SPOTTER

            TORNADO FROM 520 PM TO 530 PM.

0510 PM     TORNADO          4 S PLEASANT VALLEY     40.55N 102.13W
08/19/2021                   PHILLIPS           CO   STORM CHASER

&&

TLH

The radar

The Cheyenne radar (KCYS), 83 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Larimer

When
August 20, 1:40 AM MST to 3:00 AM MST
Where
Larimer County, 6.24 mi N of Drake to 6.93 mi NW of Masonville
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.520, -105.320

A thunderstorm produced localized flash flood damage along Big Bear Road.

Thunderstorm Wind, Weld

When
August 20, 2:30 AM MST
Where
Weld County, 0.69 mi N of Keenesburg
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.110, -104.520

Severe thunderstorm uprooted some trees and snapped tree limbs. Some roof damage was observed along with damage to street signs. Damage to several doors to small outbuildings was also reported.

Thunderstorm Wind, Weld

When
August 20, 2:31 AM MST
Where
Weld County, 3.49 mi S of Keenesburg
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -104.530

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981861, 980841, 980842.